MAUDE Adverse Event Report: COOK INC PERICARDIOCENTESIS CATHETER SET; GBX CATHETER, IRRIGATION

COOK INC PERICARDIOCENTESIS CATHETER SET; GBX CATHETER, IRRIGATION
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Code Available (3191)
Date of Event 06/04/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
International customer reported that a patient was undergoing a drainage procedure.The customer reports that all steps stated on the device package were followed during the drain insertion.The medical officer successfully aspirated hemoserous ascitic fluid on the second attempt with ultrasound guidance.The physician inserted the guide wire without resistance.The drain tip broke shortly after being inserted into the abdomen via the seldinger technique.The doctors immediately aborted the procedure and removed the drain.The drain tip was found to be "friable and broke with minimal stress" upon close examination.The doctors then realised that the drain set was an expired product.The doctors removed the guide wire promptly.An abdominal x-ray confirmed that the drain tip was left in-situ of the patient's abdomen.The patient developed a fever and abdominal wall cellulitis three days ((b)(6) 2017) following the aborted procedure.The patient underwent wound exploration and removal of the retained foreign body on (b)(6) 2017 under local anesthesia with no immediate complications.No further information was provided.The expired device is not available for evaluation.
 
Additional Manufacturer Narrative
Corrected information: initial report sent to fda.Investigation summary: a review of the complaint history, documentation, device history record, instructions for use(ifu), specifications, quality control, manufacturing instructions and a visual inspection of the returned device were conducted during the investigation.Product was returned and 8 photos were provided.The provided photos show the package label of the device.According to the package label, the device was produced on 2011-04 and it expired on 2017-04.The evaluation of the device was performed on 12july 2017 with the following result: "the supplied catheter from the pericardiocentesis set having a product label lot number consisting of 4906867 in an opened, unused but damaged condition (later details confirmed the device was used).A visual examination confirmed multiple sections located at the distal portion of the catheter had separated from the shaft measuring in range from 5 mm up to 1.0 cm.Additionally, the catheter exhibited multiple fractures in the material at the distal portion".Upon further investigation, it was found that the catheter separations occurred at sideport locations.Additionally, a document based investigation evaluation was performed.There was no evidence to suggest the product was not made to specifications.A review of the device history record found three non-conformances associated with the complaint device lot number.The nonconforming product was reworked/scrapped.It should be noted there were no other reported complaints for this lot number.Based on the information provided, the examination of the returned product, and the results of our investigation; the root cause is related to product handling, used beyond expected life and operational/environment context was also selected, as it is feasible that the storage conditions may have compromised the mechanical stability of the device.Appropriate measures have been initiated to address this failure mode.The appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.

Brand Name
PERICARDIOCENTESIS CATHETER SET
Common Device Name
GBX CATHETER, IRRIGATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6747531
Report Number1820334-2017-02173
Device Sequence Number652733
Product Code GBX
UDI-Device Identifier00827002435582
UDI-Public(01)00827002435582(17)170401(10)4906867
Combination Product (Y/N)N
Initial Reporter CountrySG
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberC-PCS-PHH
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 07/14/2017
Supplement Date Received by Manufacturer12/14/2017
Initial Report FDA Received Date07/27/2017
Supplement Report FDA Received Date12/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight40